April  2017, 10(2): 191-211. doi: 10.3934/dcdss.2017010

Stability of nonlinear waves: Pointwise estimates

Margaret Beck, Boston University Department of Mathematics and Statistics, 111 Cummington Mall, Boston MA 02215, USA

Received  July 2015 Revised  November 2016 Published  January 2017

This is an expository article containing a brief overview of key issues related to the stability of nonlinear waves, an introduction to a particular technique in stability analysis known as pointwise estimates, and two applications of this technique: time-periodic shocks in viscous conservation laws [3] and source defects in reaction diffusion equations [1, 2].

Citation: Margaret Beck. Stability of nonlinear waves: Pointwise estimates. Discrete & Continuous Dynamical Systems - S, 2017, 10 (2) : 191-211. doi: 10.3934/dcdss.2017010
References:
[1]

M. BeckT. NguyenB. Sandstede and K. Zumbrun, Toward nonlinear stability of sources via a modified Burgers equation, Phys. D, 241 (2012), 382-392.  doi: 10.1016/j.physd.2011.10.018.  Google Scholar

[2]

M. BeckT. T. NguyenB. Sandstede and K. Zumbrun, Nonlinear stability of source defects in the complex Ginzburg-Landau equation, Nonlinearity, 27 (2014), 739-786.  doi: 10.1088/0951-7715/27/4/739.  Google Scholar

[3]

M. BeckB. Sandstede and K. Zumbrun, Nonlinear stability of time-periodic viscous shocks, Arch. Ration. Mech. Anal., 196 (2010), 1011-1076.  doi: 10.1007/s00205-009-0274-1.  Google Scholar

[4]

N. Bekki and B. Nozaki, Formations of spatial patterns and holes in the generalized Ginzburg-Landau equation, Phys. Lett. A, 110 (1985), 133-135.  doi: 10.1016/0375-9601(85)90759-5.  Google Scholar

[5]

J. BricmontA. Kupiainen and G. Lin, Renormalization group and asymptotics of solutions of nonlinear parabolic equations, Communications on Pure and Applied Mathematics, 47 (1994), 893-922.  doi: 10.1002/cpa.3160470606.  Google Scholar

[6]

A. Doelman, Breaking the hidden symmetry in the ginzburg-landau equation, Physica D, 97 (1996), 398-428.  doi: 10.1016/0167-2789(95)00303-7.  Google Scholar

[7]

A. Doelman, B. Sandstede, A. Scheel and G. Schneider, The dynamics of modulated wave trains Mem. Amer. Math. Soc. 199 (2009), ⅷ+105pp. doi: 10.1090/memo/0934.  Google Scholar

[8]

K. -J. Engel and R. Nagel, One-parameter Semigroups for Linear Evolution Equations vol. 194 of Graduate Texts in Mathematics, Springer-Verlag, New York, 2000.  Google Scholar

[9]

D. Henry, Geometric Theory of Semilinear Parabolic Equations Springer-Verlag, Berlin, 1981.  Google Scholar

[10]

L. N. Howard and N. Kopell, Slowly varying waves and shock structures in reaction-diffusion equations, Studies in Appl. Math., 56 (1976/77), 95-145.   Google Scholar

[11]

P. Howard and K. Zumbrun, Stability of undercompressive shock profiles, J. Differential Equations, 225 (2006), 308-360.  doi: 10.1016/j.jde.2005.09.001.  Google Scholar

[12]

M. A. JohnsonP. NobleL. M. Rodrigues and K. Zumbrun, Nonlocalized modulation of periodic reaction diffusion waves: Nonlinear stability, Arch. Ration. Mech. Anal., 207 (2013), 693-715.  doi: 10.1007/s00205-012-0573-9.  Google Scholar

[13]

T. Kapitula and J. Rubin, Existence and stability of standing hole solutions to complex Ginzburg-Landau equations, Nonlinearity, 13 (2000), 77-112.  doi: 10.1088/0951-7715/13/1/305.  Google Scholar

[14]

T. Kapitula and K. Promislow, Spectral and Dynamical Stability of Nonlinear Waves vol. 185 of Applied Mathematical Sciences, Springer, New York, 2013, URL http://dx.doi.org/10.1007/978-1-4614-6995-7, doi: 10.1007/978-1-4614-6995-7.  Google Scholar

[15]

J. Lega, Traveling hole solutions of the complex Ginzburg-Landau equation: A review, Phys. D, 152/153 (2001), 269-287.  doi: 10.1016/S0167-2789(01)00174-9.  Google Scholar

[16]

T.-P. Liu, Interactions of nonlinear hyperbolic waves, in Nonlinear analysis (Taipei, 1989), World Sci. Publ., Teaneck, NJ, (1991), 171-183.   Google Scholar

[17]

T.-P. Liu, Pointwise convergence to shock waves for viscous conservation laws, Comm. Pure Appl. Math., 50 (1997), 1113-1182.  doi: 10.1002/(SICI)1097-0312(199711)50:11<1113::AID-CPA3>3.0.CO;2-D.  Google Scholar

[18]

C. Mascia and K. Zumbrun, Pointwise Green function bounds for shock profiles of systems with real viscosity, Arch. Ration. Mech. Anal., 169 (2003), 177-263.  doi: 10.1007/s00205-003-0258-5.  Google Scholar

[19]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations vol. 44 of Applied Mathematical Sciences, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[20]

S. PoppO. StillerI. Aranson and L. Kramer, Hole solutions in the 1D complex Ginzburg-Landau equation, Phys. D, 84 (1995), 398-423.  doi: 10.1016/0167-2789(95)00070-K.  Google Scholar

[21]

B. Sandstede and A. Scheel, On the structure and spectra of modulated traveling waves, Math. Nachr., 232 (2001), 39-93.  doi: 10.1002/1522-2616(200112)232:1<39::AID-MANA39>3.0.CO;2-5.  Google Scholar

[22]

B. Sandstede and A. Scheel, Defects in oscillatory media: Toward a classification, SIAM Appl Dyn Sys, 3 (2004), 1-68.  doi: 10.1137/030600192.  Google Scholar

[23]

B. SandstedeA. ScheelG. Schneider and H. Uecker, Diffusive mixing of periodic wave trains in reaction-diffusion systems, To appear in JDE, 252 (2012), 3541-3574.  doi: 10.1016/j.jde.2011.10.014.  Google Scholar

[24]

B. Sandstede and A. Scheel, Hopf bifurcation from viscous shock waves, SIAM J. Math. Anal., 39 (2008), 2033-2052.  doi: 10.1137/060675587.  Google Scholar

[25]

G. Schneider, Diffusive stability of spatial periodic solutions of the Swift-Hohenberg equation, Comm. Math. Phys., 178 (1996), 679-702.  doi: 10.1007/BF02108820.  Google Scholar

[26]

B. Texier and K. Zumbrun, Relative Poincaré-Hopf bifurcation and galloping instability of traveling waves, Methods Appl. Anal., 12 (2005), 349-380.  doi: 10.4310/MAA.2005.v12.n4.a1.  Google Scholar

[27]

B. Texier and K. Zumbrun, Galloping instability of viscous shock waves, Physica D, 237 (2008), 1553-1601.  doi: 10.1016/j.physd.2008.03.008.  Google Scholar

[28]

M. van Hecke, Building blocks of spatiotemporal intermittency, Phys. Rev. Lett., 80 (1998), 1896-1899.   Google Scholar

[29]

W. van Saarloos and P. C. Hohenberg, Fronts, pulses, sources and sinks in generalized complex Ginzburg-Landau equations, Phys. D, 56 (1992), 303-367.  doi: 10.1016/0167-2789(92)90175-M.  Google Scholar

[30]

K. Zumbrun, Instantaneous shock location and one-dimensional nonlinear stability of viscous shock waves, Quarterly of Applied Mathematics, 69 (2011), 177-202.  doi: 10.1090/S0033-569X-2011-01221-6.  Google Scholar

[31]

K. Zumbrun and P. Howard, Pointwise semigroup methods and stability of viscous shock waves, Indiana Univ. Math. J., 47 (1998), 741-871.  doi: 10.1512/iumj.1998.47.1604.  Google Scholar

show all references

References:
[1]

M. BeckT. NguyenB. Sandstede and K. Zumbrun, Toward nonlinear stability of sources via a modified Burgers equation, Phys. D, 241 (2012), 382-392.  doi: 10.1016/j.physd.2011.10.018.  Google Scholar

[2]

M. BeckT. T. NguyenB. Sandstede and K. Zumbrun, Nonlinear stability of source defects in the complex Ginzburg-Landau equation, Nonlinearity, 27 (2014), 739-786.  doi: 10.1088/0951-7715/27/4/739.  Google Scholar

[3]

M. BeckB. Sandstede and K. Zumbrun, Nonlinear stability of time-periodic viscous shocks, Arch. Ration. Mech. Anal., 196 (2010), 1011-1076.  doi: 10.1007/s00205-009-0274-1.  Google Scholar

[4]

N. Bekki and B. Nozaki, Formations of spatial patterns and holes in the generalized Ginzburg-Landau equation, Phys. Lett. A, 110 (1985), 133-135.  doi: 10.1016/0375-9601(85)90759-5.  Google Scholar

[5]

J. BricmontA. Kupiainen and G. Lin, Renormalization group and asymptotics of solutions of nonlinear parabolic equations, Communications on Pure and Applied Mathematics, 47 (1994), 893-922.  doi: 10.1002/cpa.3160470606.  Google Scholar

[6]

A. Doelman, Breaking the hidden symmetry in the ginzburg-landau equation, Physica D, 97 (1996), 398-428.  doi: 10.1016/0167-2789(95)00303-7.  Google Scholar

[7]

A. Doelman, B. Sandstede, A. Scheel and G. Schneider, The dynamics of modulated wave trains Mem. Amer. Math. Soc. 199 (2009), ⅷ+105pp. doi: 10.1090/memo/0934.  Google Scholar

[8]

K. -J. Engel and R. Nagel, One-parameter Semigroups for Linear Evolution Equations vol. 194 of Graduate Texts in Mathematics, Springer-Verlag, New York, 2000.  Google Scholar

[9]

D. Henry, Geometric Theory of Semilinear Parabolic Equations Springer-Verlag, Berlin, 1981.  Google Scholar

[10]

L. N. Howard and N. Kopell, Slowly varying waves and shock structures in reaction-diffusion equations, Studies in Appl. Math., 56 (1976/77), 95-145.   Google Scholar

[11]

P. Howard and K. Zumbrun, Stability of undercompressive shock profiles, J. Differential Equations, 225 (2006), 308-360.  doi: 10.1016/j.jde.2005.09.001.  Google Scholar

[12]

M. A. JohnsonP. NobleL. M. Rodrigues and K. Zumbrun, Nonlocalized modulation of periodic reaction diffusion waves: Nonlinear stability, Arch. Ration. Mech. Anal., 207 (2013), 693-715.  doi: 10.1007/s00205-012-0573-9.  Google Scholar

[13]

T. Kapitula and J. Rubin, Existence and stability of standing hole solutions to complex Ginzburg-Landau equations, Nonlinearity, 13 (2000), 77-112.  doi: 10.1088/0951-7715/13/1/305.  Google Scholar

[14]

T. Kapitula and K. Promislow, Spectral and Dynamical Stability of Nonlinear Waves vol. 185 of Applied Mathematical Sciences, Springer, New York, 2013, URL http://dx.doi.org/10.1007/978-1-4614-6995-7, doi: 10.1007/978-1-4614-6995-7.  Google Scholar

[15]

J. Lega, Traveling hole solutions of the complex Ginzburg-Landau equation: A review, Phys. D, 152/153 (2001), 269-287.  doi: 10.1016/S0167-2789(01)00174-9.  Google Scholar

[16]

T.-P. Liu, Interactions of nonlinear hyperbolic waves, in Nonlinear analysis (Taipei, 1989), World Sci. Publ., Teaneck, NJ, (1991), 171-183.   Google Scholar

[17]

T.-P. Liu, Pointwise convergence to shock waves for viscous conservation laws, Comm. Pure Appl. Math., 50 (1997), 1113-1182.  doi: 10.1002/(SICI)1097-0312(199711)50:11<1113::AID-CPA3>3.0.CO;2-D.  Google Scholar

[18]

C. Mascia and K. Zumbrun, Pointwise Green function bounds for shock profiles of systems with real viscosity, Arch. Ration. Mech. Anal., 169 (2003), 177-263.  doi: 10.1007/s00205-003-0258-5.  Google Scholar

[19]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations vol. 44 of Applied Mathematical Sciences, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[20]

S. PoppO. StillerI. Aranson and L. Kramer, Hole solutions in the 1D complex Ginzburg-Landau equation, Phys. D, 84 (1995), 398-423.  doi: 10.1016/0167-2789(95)00070-K.  Google Scholar

[21]

B. Sandstede and A. Scheel, On the structure and spectra of modulated traveling waves, Math. Nachr., 232 (2001), 39-93.  doi: 10.1002/1522-2616(200112)232:1<39::AID-MANA39>3.0.CO;2-5.  Google Scholar

[22]

B. Sandstede and A. Scheel, Defects in oscillatory media: Toward a classification, SIAM Appl Dyn Sys, 3 (2004), 1-68.  doi: 10.1137/030600192.  Google Scholar

[23]

B. SandstedeA. ScheelG. Schneider and H. Uecker, Diffusive mixing of periodic wave trains in reaction-diffusion systems, To appear in JDE, 252 (2012), 3541-3574.  doi: 10.1016/j.jde.2011.10.014.  Google Scholar

[24]

B. Sandstede and A. Scheel, Hopf bifurcation from viscous shock waves, SIAM J. Math. Anal., 39 (2008), 2033-2052.  doi: 10.1137/060675587.  Google Scholar

[25]

G. Schneider, Diffusive stability of spatial periodic solutions of the Swift-Hohenberg equation, Comm. Math. Phys., 178 (1996), 679-702.  doi: 10.1007/BF02108820.  Google Scholar

[26]

B. Texier and K. Zumbrun, Relative Poincaré-Hopf bifurcation and galloping instability of traveling waves, Methods Appl. Anal., 12 (2005), 349-380.  doi: 10.4310/MAA.2005.v12.n4.a1.  Google Scholar

[27]

B. Texier and K. Zumbrun, Galloping instability of viscous shock waves, Physica D, 237 (2008), 1553-1601.  doi: 10.1016/j.physd.2008.03.008.  Google Scholar

[28]

M. van Hecke, Building blocks of spatiotemporal intermittency, Phys. Rev. Lett., 80 (1998), 1896-1899.   Google Scholar

[29]

W. van Saarloos and P. C. Hohenberg, Fronts, pulses, sources and sinks in generalized complex Ginzburg-Landau equations, Phys. D, 56 (1992), 303-367.  doi: 10.1016/0167-2789(92)90175-M.  Google Scholar

[30]

K. Zumbrun, Instantaneous shock location and one-dimensional nonlinear stability of viscous shock waves, Quarterly of Applied Mathematics, 69 (2011), 177-202.  doi: 10.1090/S0033-569X-2011-01221-6.  Google Scholar

[31]

K. Zumbrun and P. Howard, Pointwise semigroup methods and stability of viscous shock waves, Indiana Univ. Math. J., 47 (1998), 741-871.  doi: 10.1512/iumj.1998.47.1604.  Google Scholar

Figure 1.  Typical spectra of linear operators that are spectrally stable in a strong sense: $\sup \mathrm{Re} \sigma(\mathcal{L}) < 0$. On the left we see a half line of essential spectrum and an isolated eigenvalue (the cross), and on the right we see a parabolic region of essential spectrum and an isolated eigenvalue.
Figure 2.  Typical spectra of linear operators that are spectrally stable in a weaker sense: $\sup \mathrm{Re} \sigma(\mathcal{L}) = 0$. On the left we see a half line of essential spectrum and an isolated eigenvalue (the cross) on the imaginary axis, and on the right we see a parabolic region of essential spectrum touching the imaginary axis and an embedded eigenvalue (denoted now in red for visual clarity) at the origin.
Figure 3.  Floquet spectrum of a spectrally stable viscous shock near the origin. Note the spectrum is non-unique, as it can be shifted by any integer multiple of $2\pi{\rm{i}}$, and hence the parabolas repeat infinitely many times up and down the imaginary axis. There are two embedded eigenvalues at the origin, due to translations in space and time.
Figure 4.  Left panel: original vertical contour with real part $\mu$ used in 3.4. Right panel: deformed contour used to obtain bounds on the Green's function. The parameters $\epsilon$ and $r$ can be chosen to be small and to optimize the resultant bounds.
Figure 5.  On the left is a diagram of the profile of a source as a function of $x$ for a fixed value of $t$, with the motion of perturbations, relative to the speed of the defect core, indicated by the red arrows and the group velocities of the asymptotic wave trains. The right panel shows the behavior of small phase $\phi$ or wave number $\phi_x$ perturbation of a wave train: to leading order, they are transported with speed given by the group velocity $c_g$ without changing their shape [7].
Figure 6.  On the left is a sketch of the space-time diagram of a perturbed source. The defect core will adjust in response to an imposed perturbation (although this is not depicted), and the emitted wave trains, whose maxima are indicated by the lines that emerge from the defect core, will therefore exhibit phase fronts that travel with the group velocities of the asymptotic wave trains away from the core towards $\pm \infty$. The right panel illustrates the profile of the anticipated phase function $\phi(x,t)$.
[1]

Xin-Guang Yang, Lu Li, Xingjie Yan, Ling Ding. The structure and stability of pullback attractors for 3D Brinkman-Forchheimer equation with delay. Electronic Research Archive, 2020, 28 (4) : 1395-1418. doi: 10.3934/era.2020074

[2]

Xiyou Cheng, Zhitao Zhang. Structure of positive solutions to a class of Schrödinger systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020461

[3]

Yifan Chen, Thomas Y. Hou. Function approximation via the subsampled Poincaré inequality. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 169-199. doi: 10.3934/dcds.2020296

[4]

Shuai Huang, Zhi-Ping Fan, Xiaohuan Wang. Optimal financing and operational decisions of capital-constrained manufacturer under green credit and subsidy. Journal of Industrial & Management Optimization, 2021, 17 (1) : 261-277. doi: 10.3934/jimo.2019110

[5]

Huiying Fan, Tao Ma. Parabolic equations involving Laguerre operators and weighted mixed-norm estimates. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5487-5508. doi: 10.3934/cpaa.2020249

[6]

Weisong Dong, Chang Li. Second order estimates for complex Hessian equations on Hermitian manifolds. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020377

[7]

Alberto Bressan, Wen Shen. A posteriori error estimates for self-similar solutions to the Euler equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 113-130. doi: 10.3934/dcds.2020168

[8]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[9]

Chao Wang, Qihuai Liu, Zhiguo Wang. Periodic bouncing solutions for Hill's type sub-linear oscillators with obstacles. Communications on Pure & Applied Analysis, 2021, 20 (1) : 281-300. doi: 10.3934/cpaa.2020266

[10]

Bahaaeldin Abdalla, Thabet Abdeljawad. Oscillation criteria for kernel function dependent fractional dynamic equations. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020443

[11]

Liping Tang, Ying Gao. Some properties of nonconvex oriented distance function and applications to vector optimization problems. Journal of Industrial & Management Optimization, 2021, 17 (1) : 485-500. doi: 10.3934/jimo.2020117

[12]

Eduard Feireisl, Elisabetta Rocca, Giulio Schimperna, Arghir Zarnescu. Weak sequential stability for a nonlinear model of nematic electrolytes. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 219-241. doi: 10.3934/dcdss.2020366

[13]

Kihoon Seong. Low regularity a priori estimates for the fourth order cubic nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5437-5473. doi: 10.3934/cpaa.2020247

[14]

Lingfeng Li, Shousheng Luo, Xue-Cheng Tai, Jiang Yang. A new variational approach based on level-set function for convex hull problem with outliers. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2020070

[15]

Mohammed Abdulrazaq Kahya, Suhaib Abduljabbar Altamir, Zakariya Yahya Algamal. Improving whale optimization algorithm for feature selection with a time-varying transfer function. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 87-98. doi: 10.3934/naco.2020017

[16]

Reza Chaharpashlou, Abdon Atangana, Reza Saadati. On the fuzzy stability results for fractional stochastic Volterra integral equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020432

[17]

Scipio Cuccagna, Masaya Maeda. A survey on asymptotic stability of ground states of nonlinear Schrödinger equations II. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020450

[18]

Gloria Paoli, Gianpaolo Piscitelli, Rossanno Sannipoli. A stability result for the Steklov Laplacian Eigenvalue Problem with a spherical obstacle. Communications on Pure & Applied Analysis, 2021, 20 (1) : 145-158. doi: 10.3934/cpaa.2020261

[19]

Hao Wang. Uniform stability estimate for the Vlasov-Poisson-Boltzmann system. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 657-680. doi: 10.3934/dcds.2020292

[20]

Hongguang Ma, Xiang Li. Multi-period hazardous waste collection planning with consideration of risk stability. Journal of Industrial & Management Optimization, 2021, 17 (1) : 393-408. doi: 10.3934/jimo.2019117

2019 Impact Factor: 1.233

Metrics

  • PDF downloads (72)
  • HTML views (127)
  • Cited by (1)

Other articles
by authors

[Back to Top]